FDA Issues Strong Warnings Against Combining Opioids and Benzodiazepine
Following a review of available literature, the FDA is now requiring boxed warnings for opioid analgesics and prescription opioid cough products related to combined use of certain opioids with benzodiazepines, a class of central nervous system depressants.
Adverse events associated with the combined use of these drugs include extreme sleepiness, respiratory depression, coma, and death.
Are Opioids Safe for COPD Patients?
HHS Rule Expands Use of Buprenorphine to Combat Opioid Misuse
The boxed warnings will apply to opioid analgesics, opioid cough products, and benzodiazepines (nearly 400 total products), although labeling will be slightly different between them due to their unique pharmacology, the FDA noted.
The FDA’s review revealed increasing trends in co-prescription of these drugs, which has been associated with adverse outcomes. Between 2004 and 2011, they wrote, the rate of emergency department visits involving non-medical use of both drug classes increased significantly, with overdose deaths involving both drug classes nearly tripling. Between 2002 and 2014, the number of patients prescribed both an opioid analgesic and benzodiazepine increased by 41%.
“It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together,” they concluded.
“We implore health care professionals to heed these new warnings and more carefully and thoroughly evaluate, on a patient-by-patient basis, whether the benefits of using opioids and benzodiazepines—or [central nervous system] depressants more generally—together outweigh these serious risks.”
FDA. FDA requires strong warnings for opioid analgesics, prescription opioid cough products, and benzodiazepine labeling related to serious risks and death from combined use [press release]. August 31, 2016. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm518697.htm.